Michigan, 2019

Winter Storm in Michigan, November 7 to 8, 2019

November 7 to 8, 2019 · NWS MQT · 3 events in 3 counties and zones

A long northerly fetch of Arctic air across Lake Superior generated intense lake enhanced snow over portions of north central Upper Michigan on the 7th. More than a foot of snow fell at some locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A long northerly fetch of Arctic air across Lake Superior generated intense lake enhanced snow over portions of north central Upper Michigan on the 7th. More than a foot of snow fell at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 6, 11:57 PM EST, 3 minutes earlier.

Area forecast discussion, Nov 6, 11:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1157 PM EST Wed Nov 6 2019

.UPDATE...
Issued at 1019 PM EST WED NOV 6 2019

While LES will be on the increase off Lake Superior overnight/Thu
morning under deepening moisture profile/rising inversion and modest
forcing from shortwave, the main focus will be on development of a
dominant LES band tied to Lake Nipigon preconditioning. Conditions
look very favorable for intense snowfall rates (2-3in/hr) in this
band which will organize later tonight and then continue thru much
of the day on Thu as winds veer northerly across the e half of Lake
Superior. Lake induced equilibrium levels will increase to upwards
of 16kft with DGZ well placed in the convective layer to boost snow-
to-water ratios. HRRR runs over the last several hrs of have been
showing the dominant band tied to Lake Nipigon developing into Alger
County in roughly the 09-12z time frame then shifting w to either
far eastern Marquette County or far western Alger County Thu morning
where it remains nearly stationary into the aftn hrs. Nearly
stationary aspect results in hvy pcpn/snowfall. 00Z HRRR paints 1.20
inches of liquid pcpn over far eastern Marquette County (just e of
Harvey down thru Skandia/Carlshend) which could easily translate to
at least 18 inches of snow. Quick perusal of incoming 00z models
shows a lack of agreement on degree of veering winds over the lake
and thus where the dominant snow band will stream onshore most
persistently. NAM indicates western Alger County (roughly w of
Munising) and the NMM roughly Munising/Shingleton. The ARW is much
more aggressive with veering winds over eastern Lake Superior and
would drive hvy LES thru western Alger County and into much of
northern and eastern Marquette County. Even outside of this main
dominant band, LES bands will contain mdt/hvy snowfall. A warning
may be needed somewhere in the n central given the excellent
conditions for hvy LES, but the rather localized hvy snow and
uncertainty in placement of heaviest snowfall precludes issuance at
this time. Envision this being a situation where warning issuance or
special messaging will be needed once the band takes shape, and
there is better confidence in eventual placement of where the band
will become nearly stationary. Out w, localized heavier LES will
also develop overnight/Thu morning over western Upper MI, and some
isolated advy level snow accumulations may occur.

Will be adding Marquette County to the advy for Thu since there is
at least high enough confidence of the eastern part of the county
being impacted by decent snow (e of Harvey). Advy for Delta and/or
southern Schoolcraft may be needed at some point as significant
snowfall from the dominant band will stream well inland.
&&

.SHORT TERM...(This evening through Thursday)
Issued at 355 PM EST WED NOV 6 2019

Big story this afternoon, evening and into tomorrow will be lake
effect snow. The flow will follow the expected wind shift, initially
being WNW to W, shifting to northwest tonight with the southward
approach of east to west oriented shortwave, then northerly early
tomorrow morning in the east as a high builds into the central
Plains. The NW flow will continue for the Keweenaw and western
counties tomorrow. The the lake effect bands will follow the wind
shift so the traditional W, WSW, NW, and N belts should expect snow
through the next 24hrs.

Beginning with the westerly to northwesterly flow, many of the
models are picking up on the wind shift in the next couple hours.
Little to no 1000-850mb low level shear, persistent moisture flux
thanks to our healthy Lake Superior skin/850 temp delta T near 20C,
lift through the DGZ and inversion heights increasing to ~8k ft
AGL, we can expect persistent bands this afternoon. After the wind
shift to the NW, some models are picking up on slight lowering of
the inversion closer to 5k ft AGL, but this is more likely the
models resolving breaks in the snow bands themselves.  NW flow
should persist through the overnight hours.

By tomorrow morning, model consensus is that the flow will shift in
the eastern counties to be from the north. With this wind shift,
models are picking up on increased surface convergence and an
impressive amount of lift through the DGZ. The corresponding
inversion height increases over 10k are believable. Some models,
for example the GFS, has the inversion height upwards of 13k ft.
There is disagreement on exact placement of the enhancement and the
CAMS are responding with subtle disagreements on the placement of
the persistent stronger bands of snow. There does appear to be a
westward trend of some of the stronger bands into Marquette County,
with a gradual eastward movement of the bands through the day
tomorrow. Previous forecasts of 10+ inches were dialed back some in
northern Alger and Schoolcraft counties due to this eastward shift
and less focused QPF, but some isolated areas of 12+ inches across
the region are not out of the question. If the bands become more
organized, there is the potential for the snow bands to make it into
southern Schoolcraft and Delta counties and the current forecast has
the northeast corner of Delta approaching 6-8 inches. Snow ratios
across the board tomorrow hover close to 20:1 using a blend of
models and methods. Continued the high end advisory for the eastern
counties through 0z Thursday night but if the models come into more
agreement on the placement of when and where they'll setup, the
advisory may end up upgraded to a warning.

Temperatures tonight will likely dip into the mid-teens in the
traditional cold spots closer to the WI/MI border. The lakes will
moderate lows, but only a little. Expect lows in the 20s closer to
the shoreline. Tomorrow, a colder airmass then the past couple of
days will move in, and keep temperatures below freezing across the
region. The eastern counties will be warmest, closer to 30F, but the
inland western ares will struggle into the mid 20s. With the colder
airmass digging south, expect gustier winds over Lake Superior that
could kick wave heights upwards of 9ft along Alger County. There is
the potential for some minor beach erosion in some spots.

.LONG TERM...(Thursday night through Wednesday)
Issued at 355 PM EST WED NOV 6 2019

Temperatures look to remain well below normal through the first
portion of November as an eastern CONUS trough remains in place. A
brief reprieve, although still blo normal, will move in Friday
afternoon, with SW flowing pushing temperatures back near 30 for
Friday and into the 30s for Saturday. As a trough pushes across
Upper Michigan on Saturday night, arctic air will funnel in behind
the trough and associated cold front.  A return to mostly NW flow
will return Sunday afternoon into the middle of next week with LES
chances persisting.

On Thursday night, high pressure will build in the Northern Plains
as the pressure gradient relaxes with moderate height rises. With
the exception of the Keweenaw, expecting PoPs to fall off through
the evening into Friday morning. Winds will become more from the SW
with WAA at 850 mb and temps climbing through Friday. Models still
suggest 1 to 2 inches across the western portions of the W to NW
lake effect snow belts, with 2 to 3 inches across the east from
Munising to Grand Marais.

Temperatures will continue to climb through early in the afternoon
on Saturday. May seem some -shsn through the night on Friday as WAA
and some weak isentropic lift move across Upper Michigan. Wouldn't
amount to much more than an inch or so, but there is still the
chance. High temperatures may climb into the mid-30s by Saturday
afternoon, before models suggest a trough and associated cold front
to pass through with CAA and associated height falls. This will mark
the return of some LES in the NW wind lake-effect snow belts.

The cold front on Saturday evening will be associated with another
shot of extended cold air throughout the Northern Plains and Great
Lakes region. Anomalously cold air for early November will fill in
behind this cold front with 850 mb temps falling between -20C and -
22C. This will lead for a greater chance of LES downwind of Lake
Superior through the rest of the forecast period as winds are
predominately expected to remain northwesterly with some periods of
more northerly. With continued cold air filling in through Monday,
Monday night may bring the chance at record lows, or at least
approaching zero degrees. Cloud cover will remain key for some of
these low temperatures, as persistent LES and clouds down wind of
the lake may act as a blanket for some.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1157 PM EST WED NOV 6 2019

Deepening moisture profile and passage of a disturbance will lead to
increasing lake effect shsn thru at least the morning hrs. NW low-
level winds will favor KIWD/KCMX for the shsn. As is typical for
lake effect, conditions will be quite variable, likely varying btwn
IFR and VFR with MVFR generally prevailing. VFR conditions will
return this evening. At KSAW, downslope nature of the wind should
allow VFR conditions to prevail overnight with only some
-shsn/flurries at times. Late in the morning into the aftn, winds
may veer toward the n just enough for heavier shsn and IFR
conditions to reach the terminal. Otherwise, MVFR conditions will
prevail at KSAW today with improvement to VFR this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 355 PM EST WED NOV 6 2019

Generally winds have been w-wnw through the day tonight between 20
and 30 knots with occasional reports of gusts near 35 knots of some
of the higher platforms. The winds will shift to northwest tonight
and the persistent 20 to 30 knots is expected to continue.  Wind
gusts at or around gale force will be possible, especially at bridge
or anemometer level of some of the higher platforms.  This will
continue through the night and into tomorrow, but the winds over the
eastern lake will shift more northerly and gradually weaken going
into Thursday evening.  Lake effect snow bands are expected to
follow the wind direction, and in more persistent and organized
bands, expect visibilities to temporarily drop below 1nm, especially
tomorrow in the eastern lake where more impressive bands are
expected. Building high pressure on Friday into Saturday will relax
winds below 20 knots through Sunday morning. Behind a strong cold
front Saturday evening, NW winds will pick up with gusts between 30
and 35 knots. There still remains a chance for prevailing gales, but
will need to monitor for changes in the forecast moving forward.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 PM EST Thursday for MIZ006-007-
     085.

  Winter Weather Advisory from 7 AM to 7 PM EST Thursday for
     MIZ005.

Lake Superior...
None.
Lake Michigan...
None.
&&

UPDATE...Rolfson
SHORT TERM...JP
LONG TERM...JAW
AVIATION...Rolfson
MARINE...JAW
Hazardous weather outlook, Nov 6, 4:53 PM EST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
453 PM EST Wed Nov 6 2019

MIZ006-007-013-014-085-072200-
Alger-Luce-Delta-Southern Schoolcraft-Northern Schoolcraft-
453 PM EST Wed Nov 6 2019

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Lake-effect snow showers across the west to northwest wind snow belts will
bring accumulations of several inches of snow. Expect visibilities
to be sharply reduced in any stronger lake-effect snow bands. See
the latest winter weather message for further details.

Waves building to 8 to 10 feet along the Lake Superior shoreline
from Munising to Whitefish Point may lead to minor beach erosion and
localized lakeshore flooding tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional northwest flow lake effect snow showers are expected
Thursday into early Friday and then again Saturday night
into Monday. Snow showers could be moderate to heavy at times in
the northwest wind snow belts, with sharply reduced visibilities
at times.

Waves building to 8 to 10 feet along the Lake Superior shoreline
from Munising to Whitefish Point may lead to minor beach erosion and
localized lakeshore flooding Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports via our webpage, our Facebook page, or on Twitter using
#906wx.

MIZ001>005-009>012-084-072200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Menominee-Southern Houghton-
453 PM EST Wed Nov 6 2019 /353 PM CST Wed Nov 6 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional northwest flow lake effect snow showers are expected
Thursday into early Friday and then again Saturday night
into Monday. Snow showers could be moderate to heavy at times in
the northwest wind snow belts, with sharply reduced visibilities
at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit snowfall reports to the
National Weather Service in Marquette. The public may also submit
reports via our webpage, our Facebook page, or on Twitter using
#906wx.

LSZ162-240>251-263>267-072200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
453 PM EST Wed Nov 6 2019 /353 PM CST Wed Nov 6 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few west gale force gusts to 35 knots are possible across
mainly central and eastern Lake Superior. See the latest Open Lake
Forecast for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-072200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
453 PM EST Wed Nov 6 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
November 7, 12:00 AM EST to 7:30 PM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotters measured between 10 and 18 inches of snowfall over eastern Marquette County on the 7th. Totals included nearly 10 inches in the city of Marquette, 12 inches in Harvey, 14 inches in Skandia and 18 inches at Shot Point. The Marquette City Police urged people to avoid travel unless absolutely necessary on the 7th as road conditions were extremely snow-covered and slippery. Northern Michigan University and North Star Montessori Academy closed by early afternoon due to the heavy snow and hazardous road conditions.

Winter Storm, Alger

When
November 7, 12:00 AM EST to November 8, 12:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Lake effect snowfall totals included 8 inches in Munising, 12 inches in Eben Junction and 14 inches in Deerton, Kiva and Trenary.

Winter Storm, Northern Schoolcraft

When
November 7, 3:30 AM EST to November 8, 12:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six to eight inches of lake effect snow fell during a 12-hour period over northern Schoolcraft County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864372, 864390, 864398.